Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS San Angelo, TX

February 20, 2018McCulloch County, San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Feb 20, 2018, 1:11 PM CST for McCulloch County, San Saba County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2018, 1:11 PM CST (19:11 UTC)
Expired
Feb 20, 2018, 1:45 PM CST
In force
34 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties McCulloch County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 121 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 1:15 PM CSTHAIL 0.753 N Brady, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS54 KSJT 201911
SVRSJT
TXC307-411-201945-
/O.NEW.KSJT.SV.W.0002.180220T1911Z-180220T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
111 PM CST TUE FEB 20 2018

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Northeastern McCulloch County in west central Texas...
  Northwestern San Saba County in west central Texas...

* Until 145 PM CST

* At 110 PM CST, a severe thunderstorm was located near Brady, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Rochelle around 120 PM CST. 
  Placid around 130 PM CST. 
  Mercury around 140 PM CST. 
  Elm Grove around 145 PM CST. 

Other locations impacted by this severe thunderstorm include Milburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3107 9930 3115 9948 3144 9935 3142 9934
      3141 9931 3148 9924 3146 9918 3147 9914
      3147 9911 3145 9910 3147 9907 3144 9896
TIME...MOT...LOC 1910Z 209DEG 30KT 3120 9934 

HAIL...1.00IN
WIND...60MPH
 
$$

PO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 12:01 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 20, 12:01 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1201 PM CST Tue Feb 20 2018

.AVIATION...
/18Z TAFS/

MVFR ceilings will continue across the southern terminals
through mid afternoon before lifting to VFR. Scattered showers
and thunderstorms will also affect the KJCT and KBBD terminals
through early afternoon and have added thunder through 21Z.
The strong cold front mentioned earlier is now expected to move
across the area much sooner than previously thought. FROPA is now
expected at KABI by 21Z this afternoon, around 01Z at KSJT and
between 03Z and 05Z far southern terminals.

MVFR ceilings will develop behind the front this evening, with
ceilings lowering to IFR across the far souther terminals after
09Z. Also expect gusty north winds behind the front through
Wednesday morning. Showers and a few thunderstorms will affect
the southern terminals Wednesday morning, with freezing rain now
expected at KABI after 15Z.

&&

.PREV DISCUSSION... /issued 1034 AM CST Tue Feb 20 2018/

UPDATE...

A strong cold front continues to speed southward across the
southern panhandle. Decided to bring the cold front into the Big
Country sooner than the previous forecast. The cold front should
be approaching the Abilene area by the early evening.
Temperatures will drop rapidly behind the front with a sudden wind
shift to the north- northeast. Winds will occasionally gust up to
25 mph. A freezing rain event with the potential for widespread
icing across the Big Country and along the interstate 20 corridor
is looking more likely. Models have trended colder and wetter,
with the latest runs showing a 0.25" swath across the Big
Country. The window for freezing rain will start around 9am and
continue through the morning and into the afternoon. With the
above normal temperatures these past few days, ground temperatures
should be warm enough to melt any ice that falls. Exposed road
surfaces, bridges and overpasses could see a light glaze of ice.
The main concern will be the refreezing overnight has low
temperatures fall into the mid to upper 20s. Current ice totals
look to be around 0.01 to 0.05".

PREV DISCUSSION... /issued 501 AM CST Tue Feb 20 2018/

AVIATION...
/12Z TAFS/

Scattered showers will be possible at all sites this morning, with
mainly dry conditions expected this afternoon. MVFR ceilings at
the southern 3 sites will become VFR this afternoon. A return of
MVFR ceilings is expected at mainly the southern 3 sites, late
this evening or early Wednesday morning. A strong cold front will
move through the area tonight, resulting in gusty northeast winds.
Isolated to scattered showers and thunderstorms will be possible
behind the front, but confidence remains too low to include in the
current TAF package.

PREV DISCUSSION... /issued 416 AM CST Tue Feb 20 2018/

SHORT TERM...
(Today and Tonight)

Another Cold Front and Possible Rain...

As another cold front approaches and moves into West Central
Texas, beginning this afternoon, rain chances will continue for
much of West Central Texas today and tonight. The flow aloft will
remain from the southwest. Minor disturbances in the southwest
flow aloft will provide some upper dynamics. The best rain chances
will remain across our southeastern counties, where moisture will
be best. Some thunderstorms are possible; however, the primary
precipitation mode will be showers. If thunderstorms do develop,
the potential for severe weather is low, with The Storm Prediction
Center (SPC) Day 1 Outlook indicating only general thunderstorms
for our area today and tonight. The front will bring gusty winds
from the north, along with much colder air. However, the main cold
air surge will not arrive until tonight and into Wednesday.

LONG TERM...
(Wednesday through Saturday)

Rain Potential Continues...

Another cold front will continue to move south, across West
Central Texas, on Wednesday. By noon, all of West Central Texas
will have gusty winds from the north. The potential for rain will
continue through Saturday, as an upper trough to the west slowly
moves into the Central Plains. Some areas Wednesday night may have
light freezing rain, mainly across the Big Country. Otherwise,
expect mainly showers, with possibly a few thunderstorms. Again,
the threat of severe thunderstorms looks low, as indicated by Day
2 and Day 3 outlooks, from SPC. Temperatures will initially be
cooler than seasonal normals; but, for Friday and Saturday, highs
will again be in the 60s.

(Saturday night through Monday)

Dry and Unseasonably Warm...

As the upper trough finally moves into and east of the Central
Plains, dry conditions and temperatures above seasonal normals
will return to West Central Texas. Another weak cold front on
Saturday won't have much impact on temperatures. Highs for Sunday
and Monday in the 60s, look likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 27  33  30  45 /  30  70  20  60
San Angelo 	 32  36  30  51 /  40  70  20  60
Junction 	 38  46  35  50 /  60  70  20  60
Brownwood 	 30  38  31  46 /  50  80  30  60
Sweetwater 	 26  31  28  46 /  20  60  20  50
Ozona      	 34  44  31  51 /  50  60  20  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/24
Hazardous weather outlook, Feb 20, 4:35 AM CST, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
435 AM CST Tue Feb 20 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-211045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
435 AM CST Tue Feb 20 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Locally heavy rainfall will be possible at times across mainly
southeastern portions of West Central Texas tonight. This may
result in a threat for localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Locally heavy rainfall will be possible at times across mainly
southeastern portions of the West Central Texas Wednesday through
Friday. This may result in a threat for localized flooding.
Otherwise, the threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Feb 20, 10:06 AM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1006 AM CST TUE FEB 20 2018

TXZ098-113-201630-
Haskell TX-Jones TX-
1006 AM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HASKELL AND NORTHEASTERN
JONES COUNTIES UNTIL 1030 AM CST...

At 1003 AM CST, Doppler radar was tracking a strong thunderstorm near
Stamford, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Haskell, Stamford, Paint Creek and Lake Stamford Marina around
  1030 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3302 9946 3299 9947 3287 9994 3307 9999
      3328 9959
TIME...MOT...LOC 1603Z 244DEG 18KT 3301 9983

PO
Special weather statement, Feb 20, 10:34 AM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1034 AM CST TUE FEB 20 2018

TXZ098-099-201700-
Haskell TX-Throckmorton TX-
1034 AM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HASKELL AND WESTERN
THROCKMORTON COUNTIES UNTIL 1100 AM CST...

At 1032 AM CST, Doppler radar was tracking a strong thunderstorm over
Paint Creek, or 8 miles south of Haskell, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lake Stamford Marina around 1045 AM CST.
  Irby around 1100 AM CST.

Other locations impacted by this storm include The Intersection Of
US-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3308 9925 3295 9971 3296 9973 3297 9973
      3304 9976 3314 9972 3340 9953 3340 9925
TIME...MOT...LOC 1632Z 248DEG 22KT 3304 9971

PO
Special weather statement, Feb 20, 11:24 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1124 AM CST TUE FEB 20 2018

TXZ098-099-114-201745-
Haskell TX-Throckmorton TX-Shackelford TX-
1124 AM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL AND
SOUTHWESTERN THROCKMORTON COUNTIES UNTIL 1145 AM CST...

At 1122 AM CST, Doppler radar was tracking a strong thunderstorm near
Lake Stamford Marina, or 14 miles southeast of Haskell, moving
northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Irby around 1135 AM CST.

Other locations impacted by this storm include the intersection Of
US-183 And US-283 and the intersection of US-380 and Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3309 9915 3289 9954 3300 9965 3335 9949
TIME...MOT...LOC 1722Z 219DEG 31KT 3306 9951

PO
Local storm report, Feb 20, 11:27 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service San Angelo Tx
1127 AM CST TUE FEB 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     TSTM WND DMG     BROWNWOOD               31.71N  98.99W
02/20/2018                   BROWN              TX   LAW ENFORCEMENT

            THE BROWNWOOD POLICE DEPARTMENT REPORTED BUSINESSES
            WITH BROKEN OUT WINDOWS... AND ROOF DAMAGE TO A FEW
            SHEDS.

&&

EVENT NUMBER SJT1800003

19
Special weather statement, Feb 20, 12:06 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1206 PM CST TUE FEB 20 2018

TXZ066-073-139-201830-
Runnels TX-Coleman TX-Concho TX-
1206 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUNNELS COUNTY UNTIL
1230 PM CST...

At 1204 PM CST, Doppler radar was tracking a strong thunderstorm near
Ballinger, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Ballinger around 1215 PM CST.
  Hatchel around 1225 PM CST.
  Benoit around 1230 PM CST.

Other locations impacted by this storm include Ballinger Lake.

LAT...LON 3178 9963 3151 10007 3156 10011 3158 10011
      3158 10013 3163 10017 3195 9988
TIME...MOT...LOC 1804Z 233DEG 18KT 3170 9998

PO
Special weather statement, Feb 20, 12:30 PM CST, 41 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1230 PM CST TUE FEB 20 2018

TXZ066-127-128-139-201900-
Runnels TX-Callahan TX-Coleman TX-Taylor TX-
1230 PM CST TUE FEB 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALLAHAN...
NORTHWESTERN COLEMAN...SOUTHEASTERN TAYLOR AND NORTHEASTERN RUNNELS
COUNTIES UNTIL 100 PM CST...

At 1228 PM CST, Doppler radar was tracking a strong thunderstorm near
Crews, or 13 miles east of Winters, moving northeast at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Novice around 1240 PM CST.
  Oplin around 1255 PM CST.

Other locations impacted by this storm include Goldsboro, Winters
Little Elm Lake, Lake Coleman and US-283 Near The Coleman-
Callahan County Line.

LAT...LON 3184 9973 3195 9989 3225 9960 3212 9934
TIME...MOT...LOC 1828Z 223DEG 32KT 3196 9973

PO

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 11:25 PM CSTSpecial Weather StatementSJTKimble50 min
Feb 19, 11:58 PM CSTSpecial Weather StatementSJTConcho47 min
Feb 20, 12:15 AM CSTSpecial Weather StatementSJTKimble, Menard45 min
Feb 20, 12:57 AM CSTSpecial Weather StatementSJTMcCulloch, San Saba48 min
Feb 20, 1:27 AM CSTSevere Thunderstorm WarningSJTBrown, Coleman, McCulloch, Mason, San Saba63 min
Feb 20, 6:39 AM CSTSpecial Weather StatementSJTBrown51 min
Feb 20, 7:31 AM CSTSpecial Weather StatementSJTBrown44 min
Feb 20, 10:06 AM CSTSpecial Weather StatementSJTHaskell24 min
Feb 20, 10:34 AM CSTSpecial Weather StatementSJTHaskell26 min
Feb 20, 11:24 AM CSTSpecial Weather StatementSJTThrockmorton21 min
Feb 20, 12:06 PM CSTSpecial Weather StatementSJTRunnels24 min
Feb 20, 12:30 PM CSTSpecial Weather StatementSJTColeman30 min
Feb 20, 1:46 PM CSTSpecial Weather StatementSJTBrown29 min
Feb 20, 2:53 PM CSTWinter Weather AdvisorySJTBrown, Callahan, Coke, Coleman, Concho, Fisher and 10 more24 hr
Feb 20, 3:23 PM CSTSpecial Weather StatementSJTBrown37 min
Feb 20, 4:01 PM CSTSpecial Weather StatementSJTBrown14 min
Feb 20, 4:23 PM CSTSpecial Weather StatementSJTColeman52 min
Feb 20, 5:20 PM CSTSpecial Weather StatementSJTBrown25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.